A large study finds that a certain group of medications may increase the risk for developing dementia, including Alzheimer’s.

Researchers discovered medications that have strong anticholinergic effects may increase the risk for dementia if the drugs are taken at higher doses or for a long time. Study authors report that many older people take these medications, which include nonprescription diphenhydramine (Benadryl).

The study is published in JAMA Internal Medicine.

Investigators report the study used more rigorous methods, longer follow-up (more than seven years), and better assessment of medication use via pharmacy records (including substantial nonprescription use) to confirm this previously reported link.

It is the first study to show a dose response: linking more risk for developing dementia to higher use of anticholinergic medications. And it is also the first to suggest that dementia risk linked to anticholinergic medications may persist — and may not be reversible even years after people stop taking these drugs.

In the study, researchers followed nearly 3,500 Group Health seniors participating in the long-running Adult Changes in Thought (ACT) study.

“Older adults should be aware that many medications — including some available without a prescription, such as over-the-counter sleep aids — have strong anticholinergic effects,” said Shelly Gray, Pharm.D., M.S., the first author of the report.

“And they should tell their health care providers about all their over-the-counter use,” she added.

“But of course, no one should stop taking any therapy without consulting their health care provider,” said Gray, director of the geriatric pharmacy program at the University of Washington School of Pharmacy.

“Health care providers should regularly review their older patients’ drug regimens — including over-the-counter medications — to look for chances to use fewer anticholinergic medications at lower doses.”

For instance, the most commonly used medications in the study were tricyclic antidepressants like doxepin (Sinequan), first-generation antihistamines like chlorpheniramine (Chlor-Trimeton), and antimuscarinics for bladder control like oxybutynin (Ditropan).

The study estimated that people taking at least 10 mg/day of doxepin, four mg/day of diphenhydramine, or five mg/day of oxybutynin for more than three years would be at greater risk for developing dementia.

Gray said substitutes are available for the first two: a selective serotonin re-uptake inhibitor (SSRI) like citalopram (Celexa) or fluoxitene (Prozac) for depression and a second-generation antihistamine like loratadine (Claritin) for allergies. It’s harder to find alternative medications for urinary incontinence, but some behavioral changes can reduce this problem.

“If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient,” Gray said, “they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective.”

Anticholinergic effects happen because some medications block the neurotransmitter called acetylcholine in the brain and body, she explained. That can cause many side effects, including drowsiness, sore throat, retaining urine, and dry mouth and eyes.

“With detailed information on thousands of patients for many years, the ACT study is a living laboratory for exploring risk factors for conditions like dementia,” said co-author Eric B. Larson, M.D., M.P.H.

“This latest study is a prime example of that work and has important implications for people taking medications — and for those prescribing medications for older patients.”

Researchers expect to learn more about the effects of the drugs in the future as some ACT participants agree to have their brains autopsied after they die. That will make it possible to follow up this research by examining whether participants who took anticholinergic medications have more Alzheimer’s-related pathology in their brains compared to nonusers.

Source: Group Health Research Institute/EurekAlert!